Is mixing uppers and downers a bad idea?
Recently, many of my friends have been doing methamphetamines. Often when they start to come down, want to come down, want to "level" out their high, etc. they take Xanax!!! Now I know Xanax is an anti-anxiety drug, and meth speeds your heart up. So can mixing the two ("reds" with "blues") be especially bad? I keep trying to tell them that it doesn't sound like a good idea...but they know that I hate pills so they DON'T listen. "They know better!" But I haven't been able to find any info specific to my question in other places. CAN YOU HELP?
— Stuck in the middle
Dear Stuck in the middle,
What you're describing is more commonly known as polydrug use, which is when multiple drugs are used at once or in tandem. Given the number of substance-related emergency department (ED) visits, it’s great that you’re trying to watch out for your friends. Amphetamines (“uppers”) like methamphetamine (meth) and benzodiazepines (“benzos” or “downers”) produce opposite effects—uppers speed up heart rate and elevate blood pressure, while downers slow the central nervous system. As you may expect, mixing the two can be confusing to the body and can have serious, if not fatal, effects. You may not be able to convince your friends to change their behavior, however, it's certainly within your power to learn more about these substances and how to talk with your friends in a non-judgmental way. Read on to learn more about “uppers,” “downers,” and mixed encounters!
Amphetamines are psychostimulants, which are drugs that trigger the release of dopamine, serotonin, and norepinephrine in the brain. This cascade of neurotransmitters helps induce intense feelings of euphoria, which is what makes it so hard for people using methamphetamine to stop. Like other stimulants, meth arouses the central nervous system, increasing heart rate and elevating blood pressure and body temperature. Uppers can be highly addictive, and repeated use or high dosage can cause nausea, tremors, dizziness, hyperthermia (overheating), heart failure, and stroke. Methamphetamine can be manufactured in labs without quality control. This can make it challenging to know how much of the drug a person is taking, since the dosage and strength could vary from batch to batch.
On the other hand, benzodiazepines are a group of depressant drugs that slow the central nervous system down, essentially performing the opposite function of amphetamines. As a result, benzos cause people to relax and become drowsy. These drugs are typically prescribed to treat anxiety or panic attacks and, like uppers, may also be habit-forming. Examples of common benzodiazepines include alprazolam (also known by its more common brand name, Xanax) and diazepam (also known by its more common brand name, Valium).
Given what’s known about the effects of these drugs, it makes sense that people would assume that "uppers" and "downers" counteract each other. On the contrary, the combination of amphetamines (or other stimulants) and benzodiazepines (or other depressants) tends to increase both drugs’ effects. This interaction can lead to a positive feedback loop that encourages the increased use of both substances, particularly together (as the body becomes conditioned to having both in it). Using a “downer” following an “upper” may also lead to several other negative and unpredictable effects within the body. These can include extreme sleepiness, heart attacks or other heart conditions, lightheadedness, slowed or difficulty breathing, strokes, dizziness, and even death. Additionally, the use of multiple substances at the same time is associated with a greater risk for overdose.
In addition to people commonly combining benzodiazepines, opioids, and stimulants, some people may also combine amphetamines or benzodiazepines with alcohol. This can be equally as dangerous since mixing amphetamines and alcohol may increase one’s heart rate, impair memory, and dangerously intensify the stimulating effects. Similarly, mixing benzodiazepines and alcohol could impair judgement, lead to dizziness, cognitive problems, respiratory failure, and a number of other health related concerns. Overall, the effects of polydrug use can vary from person to person. They depend on a person's size, weight, and health, level of drug tolerance, the amount and strength of each drug, and the order of drugs taken. This makes it hard to predict what will happen when polydrug use occurs.
Even if your friends decided to stop using a “downer” following an “upper,” they may need help doing so safely. Stopping the use of these substances cold turkey can cause intense side effects, especially if they’ve been used for long periods of time or in large doses. Your friends may consider speaking with a health care provider to guide and support them through this process.
While you may not have control over the decisions your friends make about the substances they take, you can share with them your concerns about their polydrug use. You might start by letting them know how much you care about them and what you're noticing, without accusing them of specific behaviors or making comments about their characters. You may also choose to let them know why this behavior concerns you and provide resources such as the Substance Abuse and Mental Health Services Administration (SAMHSA) National Helpline. If you feel comfortable, you might also offer to support them if they decide to make any changes or need to seek treatment. If they're open to it, seeking professional support like cognitive behavioral therapy or substance use prevention and treatment programs can help your friends become less reliant on specific drugs. If they’re not ready for change or treatment, sharing these resources with them will at least let them know that you’ll be there to support them if they ever need support in the future.
Informing yourself and others about polydrug use, as you’ve done here, is a meaningful and worthwhile step to preventing substance abuse.
Originally published Jun 05, 2009
Submit a new comment
Can’t find information on the site about your health concern or issue?